W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Seroma (2069)
| Date of Event |
08/11/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].(b)(4).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2015: dearborn county hospital.Dr.Mark mcandrew.Indications: ¿the patient is a 49 year old white female who has previously undergone a colon resection who has developed multiple incisional hernias.I discussed with her the risks and benefits of repairing these with the placement of mesh including the risks of hernia reoccurrence, mesh infection, epidermolysis and wound problems.She expressed understanding of the procedure and informed consent was obtained.¿ implant procedure: repair of incisional hernias using large gortex dual mesh, lysis of adhesions.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/11042622, 18cm x 24cm x 1mm thick] implant date: (b)(6) 2015 (hospitalization dates unknown) (b)(6) 2015: dearborn county hospital.Mark mcandrew, md.Operative report.Assistant bobbie coldiron, s.A.Preoperative and postoperative diagnoses: symptomatic incisional hernias.Anesthesia: general.Complications: none.Drains: 10 mm jp.Procedure: ¿the patient was taken to the operating room at dch.She had pneumatic compression boots placed.A foley catheter was inserted.General endotracheal anesthesia was induced.She received antibiotics preoperatively and a time-out was performed.At that point an incision was made above her umbilicus where the largest hernia was identified.It was carried down through the skin and subcutaneous tissue.The hernia was identified and dissected free.I opened up the fascia above the hernia sac and entered the abdomen.At that point i was able to easily reduce the largest hernia back into the abdomen.I then opened up the hernia defect.She had multiple other smaller hernia beneath this therefore i connected all of the hernias into one.She had multiple adhesions to the anterior abdominal wall which were lysed and carefully reduced back into the abdomen.I was very careful to make sure there was no bowel injured during this process.Once i was down to healthy fascia i cleaned off the fascia circumferentially, dissecting off the subcutaneous tissue.At that point a large piece of gortex dual mesh was placed in the abdomen as well as a fish and at that point i circumferentially using #1 prolene sutures affixed the mesh to the fascia.I was very careful with each suture to make sure no bowel or contents got between the mesh and the anterior abdominal wall.Prior to completing the procedure the fish was removed and the final sutures were placed.The patient tolerated that portion of the procedure well.At that point the fascia was closed over the top of the mesh to protect it using a running pds suture, i did leave a 10 mm drain through a separate stab incision and placed in the subcutaneous tissue.The umbilicus was reattached to the abdomen using a 2-0 vicryl suture.The subcutaneous tissue was closed using 3-0 vicryl sutures and the skin was closed using staples.All sponge, instrument and needle counts were correct x 2.¿ ¿ 7/8/15: dearborn county hospital.Implant record.Implants: dualmesh 18 x 24cm 1dlmcp06.Quantity: 1.Manufacturer: w l gore assoc.Lot#/batch #: 11042622.Cat#/serial #: 1dlmcp06.Size: 18cm x 24cm x 1.0mm.Expiration date: 12/31/15.Site: abdomen.Relevant medical information: none provided.Explant preoperative complaints: (b)(6) 2021: st.Elizabeth dearborn.Mark mcandrew, md.History and physical.¿no change in history and physical.Patient was admitted overnight earlier this week for increasing abdominal pain.Plan is for explantation of the ventral hernia mesh drainage of seroma with primary closure of ventral hernia.Risk benefits alternatives have been discussed at length with patient in the office.¿ history of present illness: ¿the patient is a 55 y.O.Female who presents with a complaint of follow up to discuss ct.Patient has a symptomatic incisional hernia repair done on 7/8/2015.Patient states that she had a ct done and was sent back by the ordering provider because of a pocket of fluid and they think the mesh may need to come out patient states that she does have pain on her left side.Patient states that it is all the time and is a throbbing pain.Dr.Mcandrew reviewed patient ct and patient is here to discuss treatment.I have reviewed the patients ct scan.She has chronic seroma underneath her ventral hernia mesh with a fibrin sheath underneath the fluid.Her pain is only going on for 6 to 8 months.But it is a constant pain.I reviewed her mesenteric lymph nodes with our radiology team they do not think that these are pathologic.¿ physical exam.Abdominal: ¿patient does have tenderness left of her midline around her previous incision without guarding rebound.There is no redness.¿ assessment and plan, abdominal pain: ¿discussed with patient that this most likely is related to her mesh in the fluid.My only concern is that the fluid has been there for years and her symptoms only started over the last 8 months.I did offer to refer her to gi.She did have a colonoscopy last year.After discussion the plan would be to remove her mesh if she continues to have symptoms then a gi referral will be made postoperatively.¿ assessment and plan, abdominal wall seroma: ¿this is related and underneath previously placed ventral hernia mesh.Obviously this is related to the mesh and the fibrin sheath underneath the mesh which have not resolved since her surgery several years ago.Certainly this could be causing her pain and discomfort.Plan is to remove this.I did explain to her that there is a possibility that she may have continued pain and symptoms even after the mesh has been removed.She also understands that i will close her incision primarily because i do not want to place additional mesh which could also have complications.Alternatively, i offered to send her to see a gi doctor versus doing a needle aspiration of the fluid to see if her symptoms improve.After discussion of pros and cons the plan is to remove the mesh she is agreeable voiced understanding of the procedure informed consent will be obtained.¿ tobacco use disorder: ¿this does put her at increased risk for wound complications and wound healing issues.¿ (b)(6) 2021: st.Elizabeth dearborn.Muhammad faisal, md.¿teresa l dell is a(n)55 y.O.Female admitted for work-up and treatment for generalized abdominal pain.Abdominal wall seroma, subsequent encounter.S/p hernia repair.¿ ¿(b)(6) 2021: st.Elizabeth dearborn.Mark mcandrew, md.Indications: ¿a 55-year-old white female who is six years status post placement of a gore-tex dualmesh for a ventral hernia repair, who has had a chronic seroma underneath the mesh on top of a fibrin sheath.About eight months ago, she began having slowly progressive increasing abdominal pain.She was seen at an outside institution where a cat scan continued to show a seroma present.She presented to my office.We discussed different treatment options.However, due to her increasing pain, she had seen a previous surgeon who recommended that it be removed.The patient was requesting that the mesh was removed.I discussed with her risks and benefits of doing this, including the risks of anesthetic, intraoperative and postoperative bleeding, postoperative wound complications, as well as fistulization to the bowel.She expressed understanding of the procedure, had no further questions, and informed consent was obtained.She also understood that she may continue to have pain and discomfort even after the mesh had been removed.¿ explant procedure: explantation of ventral hernia abdominal wall gore-tex mesh with drainage of seroma.Primary repair of ventral hernia.Explant date: (b)(6) 2021 (hospitalization (b)(6) 2021 to (b)(6) 2021) (b)(6) 2021: (b)(6), md.Operative report.Assistant: sue spielmann, csfa.Preoperative and postoperative diagnoses: left-sided abdominal pain.Chronic seroma with previous ventral hernia mesh placement.Anesthesia: general.Estimated blood loss: 10 ml.Drains: 10 mm jp to anterior abdominal cavity.Procedure: ¿the patient was taken to the operating room.A timeout was performed.She had pneumatic compression boots.She had received antibiotics preoperatively.General endotracheal anesthesia was induced.Her abdomen was then prepped and draped in the usual sterile fashion.At that point, a midline incision was made.It was carried down through the skin and subcutaneous tissue.I dissected down to the fascia.This was around the periumbilical supraumbilical region.It was carried down to where the mesh was identified.I then, using hemostats lifted up on the mesh using a 10 blade scalpel, an incision in the mesh was made.Underneath there, there was a large pocket of serous fluid.This was immediately cultured.I opened up the mesh using a curved mayo scissors in its entirety and essentially, what she had was the expected dualmesh anteriorly with a fibrin sheath underneath there.No obvious bowel contents or bilious fluid was seen.There was some saponification of some fat that i was able to irrigate out.At that point, i was able to develop a plane between the mesh and the posterior peritoneum.There was a fibrotic scarring reaction to the peritoneum and the muscles actually performed a hard area, i was able to carefully remove the mesh circumferentially, removing all of the prolene sutures, which had been placed.The mesh was removed in its entirety.I copiously irrigated out between the fibrin sheath, underneath there, and anterior abdominal wall.I did leave a 10 mm jp, which was brought out through the right lower abdominal wall through a separate stab incision.It was sutured to the skin using a 3-0 nylon stitch.At that point, i inspected the tissue underneath there to ensure that there were no signs of fistulization and there was none.I then closed the fascia and the scar that was present related to the previous mesh using interrupted #1 figure-of-eight pds sutures.The subcutaneous tissue was irrigated out.The skin was anesthetized with local anesthetic as well as some of the musculature.The wound was then closed using staples.All sponge, instrument and needle counts were correct.¿ (b)(6) 2021: seh edgewood laboratory.(b)(6), md.Pathology.Specimens: abdominal, explanted abdominal mesh.Final diagnosis: foreign body, explanted abdominal mesh, gross only.Gross description: ¿the specimen is received in formalin, labeled with the patient¿s name, medical record number, and ¿explanted abdominal mesh.¿ it consists of a 21.4 x 13.8 x 0.2 cm irregular segment of tan-yellow, striated inorganic material with a 10.9 x 3.0 cm eccentrically located defect.No tissue or inscriptions are identified.No sections are submitted for microscopic analysis.¿ microscopic description: ¿microscopic examination is performed and the findings corroborate the diagnosis.¿ (b)(6) 2021: st.Elizabeth dearborn.Mark mcandrew, md.Discharge to home.Discharge instructions: follow up in 2 weeks for wound re-check.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent an unknown type of incisional repair on (b)(6) 2015 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, seroma, chronic pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product ( g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product ( g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
D4: added serial#, catalog#, expiration date, udi#.G3/g4: pma/510(k) number.H4: added device manufacture date.H6: updated type of investigation code and investigation findings code.Conclusion code remains the same.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.